Arizona, 2015

Flash Flood in Arizona, August 8, 2015

August 8, 2015 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms produce heavy rain and flash flooding south of Winslow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produce heavy rain and flash flooding south of Winslow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 8, 9:23 AM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 8, 9:23 AM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
923 AM MST SAT AUG 8 2015

.SYNOPSIS...FAIR CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE TODAY ACROSS CENTRAL AND EASTERN ARIZONA. A GRADUAL WEST
TO EAST DRYING TREND WILL DEVELOP ON SUNDAY AND MONDAY. DEEPER
MOISTURE WILL RETURN AGAIN NEXT WEEK...RAMPING UP STORM ACTIVITY
FROM TUESDAY ONWARD.

&&

.DISCUSSION...THE GREAT BASIN LOW HAS MOVED NORTH INTO SOUTHERN
IDAHO THIS MORNING WITH A DRYING SOUTHWEST FLOW OVER ARIZONA.
DRIER AIR CAN BE SEEN ON SATELLITE IMAGERY THIS MORNING PUSHING
INTO NORTHWESTERN ARIZONA AND THIS WILL LEAD TO A DECREASE IN
ACTIVITY ACROSS WESTERN ARIZONA AS COMPARED TO YESTERDAY. A MOIST
BOUNDARY LAYER EXISTS ALONG AND NORTH OF THE RIM FROM YESTERDAY'S
RAINFALL AND THIS WILL LEAD TO SOME INSTABILITY THIS AFTERNOON.
OVERALL...WE STILL EXPECT SCATTERED SHOWERS AND STORMS THIS
AFTERNOON WITH THE BEST CHANCES ACROSS EASTERN ARIZONA...AND ONLY
ISOLATED ACTIVITY ACROSS WESTERN COCONINO/YAVAPAI COUNTIES. A
STRONG STORM CANNOT BE RULED OUT...AND WOULD BE MOST LIKELY ACROSS
FAR NORTHERN ARIZONA WHERE VERTICAL WIND SHEAR REMAINS ELEVATED.

&&

.PREV DISCUSSION /426 AM MST/...A LOW PRESSURE SYSTEM WILL MOVE
NORTHEASTWARD AWAY FROM ARIZONA TODAY AS ANOTHER PACIFIC LOW MOVES
DOWN THE WEST COAST. THE DEEP TROPICAL MOISTURE PLUME WILL SHIFT
EASTWARD KEEPING THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS
OVER CENTRAL AND EASTERN ARIZONA TODAY. OVER FAR WESTERN ARIZONA A
FEW STORMS REMAIN IN THE FORECAST AS DRIER AIR STABILIZES THE AIR
MASS LIMITING CONVECTIVE SHOWERS.

SUNDAY AND MONDAY...EXPECT A LOW GRADE MONSOON PATTERN AS DRIER
AIR MOVES INTO ARIZONA FROM THE SOUTHWEST. ON MONDAY...A RIDGE
AXIS MOVING INTO ARIZONA FROM THE SOUTH WILL HELP TO STABILIZE THE
UPPER ATMOSPHERE.

TUESDAY THROUGH FRIDAY...A SEASONABLY STRONG PACIFIC LOW WILL FORM
JUST WEST OF THE CALIFORNIA COAST AND THE SUBTROPICAL RIDGE EAST
OF ARIZONA WILL BUILD NORTH. THE INTERACTION BETWEEN THE LOW AND
THE HIGH OVER NEW MEXICO AND TEXAS WILL BRING A STRONG SOUTHERLY
FLOW AND ADVECT DEEPER MOISTURE BACK INTO ARIZONA. EXPECT
INCREASING MOISTURE...CLOUDS AND A RETURN TO THUNDERSTORM ACTIVITY
FROM TUESDAY ONWARD.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT MOSTLY SCATTERED SHRA/TSRA
TO DEVELOP FROM KFLG EASTWARD AFT 18Z-19Z SAT. MOST CEILINGS WILL BE
4-6KFT AGL IN SHOWERS...WITH BRIEF PERIODS OF IFR CONDITIONS
POSSIBLE UNDER THE STRONGEST STORMS. STORM ACTIVITY WILL DECREASE
BETWEEN 02-04Z WITH MAINLY ISOLATED SHRA/TSRA OVER APACHE COUNTY
OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCS/MCS
AVIATION...RR

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF

In the hours before

Special weather statement, Aug 8, 11:48 AM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1148 AM MST SAT AUG 8 2015

AZZ012-040-081915-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1148 AM MST SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCONINO COUNTY
UNTIL 1215 PM MST...

AT 1147 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF WUPATKI NATIONAL MONUMENT...OR 29 MILES NORTHEAST OF
FLAGSTAFF. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
COCONINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3535 11129 3548 11138 3569 11107 3548 11092
TIME...MOT...LOC 1847Z 242DEG 4KT 3548 11123

MCS
Special weather statement, Aug 8, 12:20 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1220 PM MST SAT AUG 8 2015

AZZ007-012-015-081945-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-COCONINO
PLATEAU-WESTERN MOGOLLON RIM-
1220 PM MST SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCONINO COUNTY
UNTIL 1245 PM MST...

AT 1220 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF GRAY MOUNTAIN...OR 27 MILES NORTH OF FLAGSTAFF...
MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRAY MOUNTAIN AND WUPATKI NATIONAL MONUMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3551 11166 3566 11171 3580 11141 3553 11132
TIME...MOT...LOC 1920Z 257DEG 8KT 3559 11161

MCS
Special weather statement, Aug 8, 12:32 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1232 PM MST SAT AUG 8 2015

AZZ012-013-082000-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-LITTLE COLORADO RIVER
VALLEY IN NAVAJO COUNTY-
1232 PM MST SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NAVAJO COUNTY UNTIL
100 PM MST...

AT 1228 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WINSLOW...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINSLOW AND HOMOLOVI STATE PARK CAMPGROUND.
I-40 BETWEEN MP253 AND MP267

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3489 11071 3499 11080 3516 11056 3500 11040
TIME...MOT...LOC 1928Z 235DEG 17KT 3500 11061

MOTTICE
Special weather statement, Aug 8, 12:54 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1254 PM MST SAT AUG 8 2015

AZZ012-015-082045-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-WESTERN MOGOLLON RIM-
1254 PM MST SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCONINO COUNTY
UNTIL 145 PM MST...

AT 1253 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF WUPATKI NATIONAL MONUMENT...OR 28 MILES NORTH OF
FLAGSTAFF...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WUPATKI NATIONAL MONUMENT AND WUPATKI VISITORS CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3549 11158 3565 11163 3580 11129 3553 11120
TIME...MOT...LOC 1953Z 251DEG 10KT 3560 11151

MCS

The radar

The Flagstaff radar (KFSX), 63 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Navajo

When
August 8, 1:00 PM MST to 2:00 PM MST
Where
Navajo County, 3.5 mi S of (Inw)winslow Arpt to 12 mi WSW of Hobson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.970, -110.710

Heavy rain south of Winslow caused flash flooding. A car got stuck in the flood waters seven miles south of Winslow on SR 99. Flash flooding also restricted SR 99 to just one lane about 1 mile south of Winslow.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599030.